We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What is the Connection Between Weight Gain and Synthroid®?

By Bethany Keene
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Synthroid® is a prescription medication used to treat hypothyroidism, in which the body under-produces thyroid hormone; some people simply do not produce enough thyroid hormone, while others produce none at all, and Synthroid® is a synthetic thyroid replacement that is prescribed and monitored by a doctor to correct that. The connection between weight gain and Synthroid® is somewhat difficult to pin down, because some people lose weight while taking the medication, while others gain it. Theoretically, weight gain is not a side effect of the drug, but there are numerous patients who state that their weight gain began when they started taking Synthroid®.

When considering Synthroid® and weight gain it is important to consider the results of one's bloodwork and any other lifestyle factors that may be contributing to the weight gain. There are a number of different thyroid hormones in play in the body, and it is important for one's doctor to monitor the levels of all of them, not just the most common, which is TSH. Altered levels of T3, for example, may be contributing to the weight gain even if the Synthroid® is correctly regulating the levels of TSH in the body. It is best to become as informed as possible about hypothyroidism and bring these questions to a physician; if the physician isn't willing to answer them thoroughly, then find another specialist who will.

Usually, the connection between weight gain and Synthroid® goes in the other direction. Hypothyroidism often causes people to gain weight because the metabolism becomes very sluggish. When Synthroid® is taken, the metabolism speeds up again to normal levels, often causing weight loss. Sometimes, individuals will need their prescriptions adjusted if the Synthroid® amount is too high and is causing too much weight loss, which can actually push the body in the direction of hyperthyroidism. Some people find that this makes them especially hungry, however, which can start the cycle all over again.

In reality, there is no simple connection that exists between weight gain and Synthroid®. If someone feels that their weight gain and Synthroid® use are connected, it is necessary to discuss it with the doctor and perhaps explore other methods of treatment, such as natural TSH replacement, or even a supplement of T3. Dietary and lifestyle changes will be necessary as well, since some foods can also slow the thyroid and prevent production of thyroid hormone. In addition, exercise can help to boost metabolism and promote weight loss, even though it will be considerably more difficult with hypothyroidism.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
By anon957378 — On Jun 19, 2014

I was on levoxyl for13 years, then it was recalled. I never really had a problem with gaining weight in my abdomen. I had to start taking synthroid. Since then I have gained a lot of weight in my abdomen!! I have never been thin, but this is crazy.

By Eleanie — On Jan 27, 2014

If you're gaining weight while on Synthroid, chances are that you're not on an optimal dose. Your weight gain could be due to not taking enough Synthroid, but it could also be due to either taking too much, or moving from hypothyroidism to hyperthyroidism, or even from toxic nodules growing on your thyroid (which, in some cases, actually produce excess thyroid hormones). To find out the cause, be sure your lab work includes not only TSH, but also free and total T3 and T4, as well as TPO antibodies. Have your doctor examine your thyroid at each visit. Nodules can grow quickly. Also, lots of labs and doctors use outdated lab ranges. Be sure to do your own research (the consumer info on Synthroid's website is a good place to start), and go to your doctor with printouts of current guidelines for treating sub-clinical hypothyroidism.

Take it from me: once your levels are optimized to your body's needs (which can vary greatly throughout your lifetime), you will feel wonderful and your weight will also stabilize.

By anon352569 — On Oct 23, 2013

During my first year on thyroxine (Synthroid), I lost about 40 pounds. Then, I gradually started to gain weight (some of it due to eating more, but not all of it). The weight I gained wouldn't come off, no matter how I dieted and exercised. The doctor recently upped my prescription, and within the past two months, I've gained about 12 pounds. None of this is from eating, because I've been very careful. I think I'm overmedicated, and will try going back down to my original prescription. Twelve pounds in two months is not normal, even if you eat like a pig.

By anon348005 — On Sep 12, 2013

I was put on synthroid because of elevated thyroid. I started at 25mcg. had blood work again after six weeks, and was normal again. I eat like a pig because I like to eat and I have lost weight. Thank you for this because I have always been overweight.

By serenesurface — On Jul 07, 2013

@MikeMason-- No, synthroid doesn't cause weight gain as a side effect. Not that I'm aware of anyway. It's hypothyroidism that causes weight gain.

Synthroid does cause an increase in appetite though. Is she eating more? That might be the cause.

She should have her thyroid hormones checked if she hasn't done so recently. It could also be that her thyroid started working normally again and the Snythroid is now too much. She might have switched over to hyperthyroidism and I know that hyperthyroidism causes a huge increase in appetite.

By stoneMason — On Jul 07, 2013

My sister first lost weight on Synthroid and now she's gaining it. Doesn't Synthroid increase metabolism? How is this possible? Does Synthroid cause weight gain as a side-effect?

By donasmrs — On Jul 06, 2013

I was diagnosed with hypothyroidism recently. I had excessive weight gain even though I wasn't eating more than usual. But I was always tired and sleepy. My mom couldn't get me out of bed.

As soon as I was put on Synthroid, I started losing weight. I lost all of my excess weight in less than a week. I also started to feel normal energy wise and started moving.

We're so lucky that these medications are available to us. I don't know what I would have done if my hypothyroidism couldn't be treated. I would have continued to put on weight, that's for sure.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.